Alert archive / Colorado / High Wind Warnings in 2020

High Wind Warning 1, NWS Denver/Boulder, CO

January 1, 2020Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this high wind warning at Jan 1, 2020, 11:28 AM MST for Larimer County, Weld County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2020, 11:28 AM MST (18:28 UTC)
Expired
Jan 1, 2020, 3:10 PM MST
In force
4 hr
Issued by
NWS Denver/Boulder, CO

Counties Larimer County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 61 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS75 KBOU 011828
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
1128 AM MST Wed Jan 1 2020

COZ038-020000-
/O.NEW.KBOU.HW.W.0001.200101T1828Z-200102T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Including the cities of Fort Collins, Hereford, Loveland, 
and Nunn
1128 AM MST Wed Jan 1 2020

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...West winds 35 to 50 mph with gusts up to 80 mph.

* WHERE...Larimer County Below 6000 Feet/Northwest Weld County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. At this time, Interstate 25 and Highway 85 are closed
  due to hazardous travel conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$
1 follow-up statement
020 
WWUS75 KBOU 012210
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
310 PM MST Wed Jan 1 2020

COZ038-012315-
/O.CAN.KBOU.HW.W.0001.000000T0000Z-200102T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Including the cities of Fort Collins, Hereford, Loveland, 
and Nunn
310 PM MST Wed Jan 1 2020

...HIGH WIND WARNING IS CANCELLED...

Winds have decreased and damaging winds are no longer expected.
West winds at 20 to 35 mph with gusts to 50 mph will continue
through early evening, then diminish. 

Winds gusted as high as 78 mph at the Buckeye Road exit on 
Interstate 25 late this morning.

$$

Gimmestad/Danielson

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Jan 1, 10:51 AM MST, 37 minutes earlier.

Area forecast discussion, Jan 1, 10:51 AM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1051 AM MST Wed Jan 1 2020

.UPDATE...
Issued at 1035 AM MST Wed Jan 1 2020

The biggest change to the forecast was to increase wind speeds
across the urban corridor through the late afternoon. We are
currently seeing gusts up to 64 mph on the south side of Lyons
and 63 mph at the NCAR mesa lab. Wind gusts up to 45 mph will
spread eastward across the urban corridor this afternoon although
the highest wind gusts up to 70 mph will stay at the edge of the
foothills.

Snow has begun in earnest across Jackson and Grand Counties with
observations and webcams showing heavy snow near Rabbit Ears Pass.
This first wave of snow will last through the early afternoon
before a brief break. Snow will increase in coverage and intensity
again late this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 345 AM MST Wed Jan 1 2020

A strong Pacific jet crashing into Oregon this morning is pushing
a swath of precipitation across the northwest and intermountain
west part of the country. Northwesterly flow aloft over Colorado
is starting to bring in high clouds before snow showers begin to
fall over the northern mountains by sunrise this morning. North
and Middle parks were both much warmer overnight due to the cloud
cover. The initial snowfall over the mountains will occur this
morning, with snowfall rates near 1/2 inch per hour, especially
over the Park and Gore ranges, with much less over the rest of the
northern and northcentral mountains. Then an increase in snowfall
rates are expected in the early afternoon as an upper trough in
the flow drops down out of Canada and over the northern Rockies to
increase QG lift over the area. This combined with favorable
orographics and good moisture will bring rates of 1 inch per hour,
with potential of up to 1.5 inches per hour as shown by the HREF.
Snowfall rates will decrease in the late afternoon. The strong
winds that have blown over the mountains overnight with speeds of
40 to 55 mph, will continue through the day producing blowing
snow. The Winter storm warning and advisories are addressing this
impact.

Over the plains, there will be a slight chance of rain and snow
showers this morning, mainly north of the Denver area. Little if
any precipitation is expected to reach the ground. This area will
then push east and south through the afternoon, with the urban
corridor remaining downsloped and dry as strong westerly winds
spread out over the plains. High temperatures are expected to be
around 5 to 10 degrees warmer, though cloud cover may become
thicker than forecast and then readings would be cooler.

Tonight, the upper trough will pass over the state with colder air
spreading across the area starting by early this evening. Rain and
snow showers may form on the leading edge of the front across the
plains, but again little if any is expected to reach the ground.
Snow will continue over the mountains, with another increase in
snowfall rates with the frontal passage in the early evening.
Rates will then decrease again by midnight. Though winds will be
weaker by tonight over the high terrain, it will still be gusting
up to 40 mph to produce blowing snow. Temperatures across the area
in the post cold frontal airmass will actually be overall warmer
than early this morning due to stronger winds and cloud cover.

.LONG TERM...(Thursday through Tuesday)
Issued at 345 AM MST Wed Jan 1 2020

Drier air aloft will quickly work across the mountains by early
Thursday morning. This will effectively shut down the heavier
snowfall, but gusty winds, light snow showers, and blowing snow
will continue through much of the day. Additional accumulations
will most likely only range between 1 and 3 inches thanks to
shallow instability, but there will still be travel impacts. On
the eastern plains, there's still just a slight chance of light
snow/flurries with a surge of low/mid level moisture behind the
front, but there's really no upslope component so don't expect
much if anything.

The mountain snow showers should become lighter and more
scattered as we head into late Thursday night and Friday, as
there's still enough moisture in northwest flow. The plains will
clear out with temperatures close to normal. It will be breezy
through most of this period, with the stronger winds on the
eastern plains, mountains, and foothills.

By Friday night and Saturday, a flat upper level ridge will spread
across the Central Rockies. Flow aloft is quite strong through
this period, so the likelihood of gusty downslope winds spreading
onto the I-25 Corridor will be greater. Temperatures will be
quite mild in most areas Saturday as the downslope component
strengthens in conjunction with strong warm advection. We wouldn't
be surprised to see high temperatures on Saturday push 60F+ in
Denver with 700 mb temps warming to +3-4C. Those gusty winds may
very well continue into Sunday as the flow flattens and
strengthen, but temperatures will be turning cooler.

Models are still showing some disagreement toward Monday on the
depth of the next trough. The EC is definitely holding onto
stronger troughing which would bring a chance of snow to the
forecast area. Meanwhile, most of the ensembles are pointing
toward less trough and thus continued downslope and dry weather
for the plains, but some snow for the high country. Temperatures
should turn colder by early next week in this pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1035 AM MST Wed Jan 1 2020

VFR conditions are expected through Thursday with ceilings
staying above 12kft. Winds have started to shift more westerly at
DEN and will start to increase in speed shortly. There is growing
confidence in strong WNW wind gusts developing this afternoon that
could reach above 35 knots. Winds relax this evening and return
to drainage overnight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MST Thursday night for
COZ033-034.

Winter Storm Warning until midnight MST Thursday night for
COZ031.

&&

UPDATE...Danielson
SHORT TERM...Kriederman
LONG TERM...Barjenbruch
AVIATION...Danielson
Hazardous weather outlook, Jan 1, 11:06 AM MST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MST Wed Jan 1 2020

COZ030>051-021815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MST Wed Jan 1 2020

...SNOW AND BLOWING SNOW WITH HAZARDOUS WINTER TRAVEL IN THE
MOUNTAINS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow has moved into the northern mountains this morning with heavy
snow near Rabbit Ears Pass. Snowfall rates of 1 to 1.5 inches per
hour can be expected through the early afternoon. The moderate
snow and winds gusting to 50 mph over the passes will create
hazardous travel conditions due to blowing and drifting snow.
Strong winds up to 70 mph are currently ongoing in the foothills
and will continue through the afternoon. Gusts up to 50 mph can be
expected over the western half of the urban corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow and winds will continue over the northern Colorado mountains
on Thursday. Additional accumulations of 1 to 3 inches along with
wind gusts to 40 mph may cause travel difficulties. The high
country snow showers will decrease late Thursday night and Friday,
with little additional accumulation during this time.

Bouts of gusty winds can be expected off and on this upcoming
weekend into the first part of next week. The strongest winds will
occur in and near the Front Range Mountains and Foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Danielson/Gimmestad

Nearby

High Wind Warnings in Colorado, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.